[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
January 10, 2005

Drug Safety in Patients With Heart Failure

Arch Intern Med. 2005;165(1):118. doi:10.1001/archinte.165.1.118-a

In reviewing the safety of various medications for patients with heart failure, Amabile and Spencer1 have provided clinicians with an excellent resource. Although they offer the disclaimer that their review is not exhaustive, they have omitted an exceptionally important cause of drug-related harm in patients with heart failure.

In appropriate patients, spironolactone improves cardiac morbidity and mortality with a relatively low incidence of hyperkalemia.2 However, the reality is that spironolactone is often prescribed to patients with additional risk factors (drug and nondrug) for hyperkalemia, with inadequate clinical and laboratory monitoring, and sometimes to patients with no clear indication for the drug to begin with.3 While several reports describe life-threatening hyperkalemia resulting from the combination of spironolactone and angiotensin-converting enzyme inhibitors, highlighting this drug interaction for clinicians,48 they tell us nothing of the sudden prehospital deaths from hyperkalemia that might simply have been ascribed to heart disease.

First Page Preview View Large
First page PDF preview
First page PDF preview
×